Hail, Carter
- When
- May 6, 10:25 AM CST
- Where
- Carter County, 1 mi W of Van Buren
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.000, -91.038
Clusters of thunderstorms strengthened along and ahead of a cold front moving southeastward into southeast Missouri. As daytime heating continued through the afternoon, the storms produced isolated hail up to nickel size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Clusters of thunderstorms strengthened along and ahead of a cold front moving southeastward into southeast Missouri. As daytime heating continued through the afternoon, the storms produced isolated hail up to nickel size. Cold mid-level temperatures and resulting steep lapse rates supported moderate instability, despite relatively modest low-level moisture.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 6, 2:39 AM CST, 7 hours 46 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 339 AM CDT Thu May 6 2021 .SHORT TERM...(Today through Saturday night) Issued at 330 AM CDT Thu May 6 2021 Mid level short wave energy will rotate southeast into the mid MS River Valley today. An associated weak surface front will also move southeast and approach the lower OH River Valley by early this afternoon. Though surface dew points are only expected to make it up to near 50 or the lower 50s ahead of the front, enough marginal instability (SBCAPE 500-1000 J/KG) and moisture should be available for shower/thunderstorm development ahead of the front during the heat of the day. This, along with steep mid level lapse rates and moderate deep layer shear could lead to a few stronger to marginally severe storms across the region, where latest SPC Day 1 maintains a marginal risk for severe storms. Drier air will move in behind the front tonight/Friday as surface high pressure builds southeast into the lower MS River Valley. However, the rain-free conditions may be fairly brief. A warm front will develop out to the east of a surface low over the western high Plains on Saturday, and lift north through the forecast area Saturday afternoon and Saturday night. Though this could lead to an increase in shower coverage, esp Saturday afternoon/evening, it does not appear to be a wash at this time, as there seems to be little if any mid/upper level support. In fact, rainfall amounts with the frontal passage are now expected to average around a quarter inch or less at most locations. .LONG TERM...(Sunday through Wednesday) Issued at 330 AM CDT Thu May 6 2021 The extended forecast period begins with progressive, but increasingly sheared low/middle level shortwave moving over northwest Missouri with a corresponding low over south central Missouri around the noon hour on Sunday. The timing and positioning of positive vorticity lobes rotating around the base of the low amplitude shortwave are most similar in the ECMWF and Canadian deterministic and ensemble guidance on Sunday, suggesting a more disorganized and episodic convective development during the day. This will likely inhibit consistent coverage of heavy rainfall focusing the greater precipitation chances south of the warm front (generally located north of the WFO PAH forecast area). The best potential for any organized convective development on Sunday will likely be during the morning hours over foothills region of southeast Missouri where 0-1km/0-3km CAPE values could peak as high as 1400 j2/kg2, before being expended further east across the WFO PAH forecast area. There is a greater preference toward the ECMWF (and to a lesser degree, the Canadian) Ensemble solutions on the progressive nature of this system through the WFO PAH forecast Sunday night. Although the NBM initialization appears to high with PoPs Sunday night, kept at least low PoPs in place for collaborative reason with surrounding NWS offices. The NBM QPF forecast for the same time period appears reasonable (little no measurable QPF). Forecast confidence for the occurrence of PoPs and Weather goes down significantly from Monday night through Wednesday night, as model guidance from the ECMWF/Canadian/GFS ensembles have subtle changes in the position of the mean zonal flow (directly impacting the WFO PAH forecast area, and more amplified flow further north. This split flow scenario does not warrant a much more than slight/chance PoPs at the most. Attempted to lower PoPs from Tuesday through Wednesday, reflecting lesser coverage within collaboration limits. Depending on the evolution of the western U.S. trough Sunday, rain chances could be curbed even further. NBM temperature initialization appears reasonable in the extended forecast period, but dewpoints could be closer to the ECMWF guidance. && .AVIATION... Issued at 702 PM CDT Wed May 5 2021 VFR conditions are expected through much of the forecast period. Light and variable winds tonight will become southwesterly around 10 knots ahead of an approaching cold front on Thursday. Scattered showers and thunderstorms are expected to develop along and ahead of this front during the late morning and into the afternoon. Winds could be strong and gusty in the vicinity of thunderstorms. Winds will shift to the west/northwest during the afternoon in the wake of the front. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...GM LONG TERM...Smith AVIATION...RJP
Hazardous Weather Outlook National Weather Service Paducah KY 347 AM CDT Thu May 6 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-071000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 347 AM CDT Thu May 6 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Scattered thunderstorms are expected today, especially during the heat of the afternoon. Some storms may be strong with gusty winds and small hail. A severe storm or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be a slight chance for non-severe thunderstorms Saturday. Widely scattered to scattered thunderstorms are forecast Sunday and Sunday Night. Lightning and locally heavy rain will be the primary threats. An isolated strong storm cannot be ruled out during the day Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The St Louis radar (KLSX), 191 km away, was scanning. The volume nearest the first event began at 16:25 UTC.
2 hail, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951707, 951708, 951715.